Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 27, 2018, 2:07 PM MDT for 7 counties in Montana. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 2:07 PM MDT (20:07 UTC)
- Expired
- Jul 27, 2018, 7:08 PM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Granite County, MT, Lewis and Clark County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 23 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:05 PM MDT | HAIL 1.5 | 2 Ssw Hall, MT | TIME ESTIMATED VIA RADAR. FIELDS WERE COVERED WITH HAIL. |
| Jul 27, 5:45 PM MDT | TSTM WND GST 50 | 3 Nnw Racetrack, MT | SPOTTER MEASURED MINIMUM OF 50MPH WIND GUSTS DURING THUNDERSTORM OUTFLOW. |
| Jul 27, 5:45 PM MDT | HAIL 1.25 | 2 Wsw Deer Lodge, MT | THE PERSON DESCRIBED THE HAIL AS A LITTLE SMALLER THAN GOLF BALL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS85 KMSO 272007 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 207 PM MDT Fri Jul 27 2018 MTZ106-108-280300- /O.UPG.KMSO.FW.A.0002.000000T0000Z-180728T0300Z/ /O.NEW.KMSO.FW.W.0001.180727T2007Z-180728T0300Z/ West Lolo-East Lolo- 207 PM MDT Fri Jul 27 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 106 (West Lolo). Fire Zone 108 (East Lolo). * Thunderstorms: Thunderstorms have begun to develop in the West Lolo National Forest, and indications are, they will continue to develop and become more numerous and move east into East Lolo National Forest later this afternoon and evening. These thunderstorms will be capable of producing frequent lightning and gusty winds. The threat for lightning and gusty winds will continue until around 9pm this evening. && $$
1 follow-up statement
184 WWUS85 KMSO 280108 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 708 PM MDT Fri Jul 27 2018 MTZ106-108-280215- /O.CAN.KMSO.FW.W.0001.000000T0000Z-180728T0300Z/ West Lolo-East Lolo- 708 PM MDT Fri Jul 27 2018 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Missoula has cancelled the Red Flag Warning. Thunderstorms have diminished and moved out of the Lolo NF. Therefore the Red Flag Warning is no longer necessary and cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 27, 3:54 AM MDT, 10 hours 13 minutes earlier.
Area forecast discussion, Jul 27, 3:54 AM MDT, 10 hours 13 minutes before
Area Forecast Discussion National Weather Service Missoula MT 354 AM MDT Fri Jul 27 2018 .DISCUSSION...A low pressure trough that is draped over northwest Montana will continue to linger through Saturday. A weak frontal feature associated with the trough currently lies from Sand Point Idaho to Great Falls Montana. This front will be the focal point of convection for the next 36 to 48 hours. The models indicate that the front will drift southward throughout the day and be over the I-90 corridor by this afternoon. A few of the storms this afternoon/evening could become fairly strong with gusty winds and small hail. Areas north of the front will experience temperatures that are near to slightly below seasonal readings. While south of the front, particularly north central Idaho, will have temperatures being 5 to 10 degrees above normal. Saturday once again will be very similar to today as the trough and associated front remains. Models indicate that the front will drift towards the Continental Divide as the ridge begins to amplify again. The ridge becomes the dominant feature of the Northern Rockies Sunday through at least Tuesday. Temperatures will steadily climb across the region to well above normal readings. Little to no precipitation is anticipated throughout this time frame. A front is anticipated to swing through the region mid week which will knock down the ridge once again. Breezy conditions are expected with this front, but the extent of convection is unknown at the moment. && .AVIATION...A frontal feature associated with the trough draped over the region will be the main focus of convection today. Currently convection extends from Sand Point Idaho to Great Falls and is anticipated to drift southward to around the I-90 corridor by this afternoon/evening. A few storms this afternoon/evening could become fairly strong producing gusty winds and small hail. Also areas north of the front will experience gusty northeasterly winds, particularly KGPI. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jul 27, 8:47 AM MDT, 5 hours 20 minutes before
Special Weather Statement National Weather Service Missoula MT 847 AM MDT FRI JUL 27 2018 MTZ003-271530- Flathead/Mission Valleys MT- 847 AM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND SOUTHEASTERN SANDERS COUNTIES UNTIL 930 AM MDT... At 847 AM MDT, Doppler radar was tracking a strong thunderstorm near Ronan, or 14 miles south of Polson, moving east at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ronan, Allentown, Round Butte, Kicking Horse and Charlo. LAT...LON 4747 11435 4755 11434 4753 11405 4738 11410 TIME...MOT...LOC 1447Z 280DEG 12KT 4750 11424
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:43 AM MDT | Fire Weather Watch | MSO | Flathead, Granite, Lewis and Clark, Mineral, Missoula, Powell and 1 more | 6 hr |
| Jul 27, 8:47 AM MDT | Special Weather Statement | MSO | Lake | 43 min |
| Jul 27, 3:03 PM MDT | Special Weather Statement | MSO | Missoula | 57 min |
| Jul 27, 3:45 PM MDT | Special Weather Statement | MSO | Missoula | 45 min |
| Jul 27, 4:25 PM MDT | Special Weather Statement | MSO | Powell | 65 min |
| Jul 27, 4:39 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 36 min |
| Jul 27, 5:22 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Powell | 53 min |
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.